Hypercoagulable state and thromboembolism following warfarin withdrawal in post-myocardial-infarction patients Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Nine out of 47 (19%) patients on chronic anticoagulation with warfarin, as secondary prophylaxis after myocardial infarction, initially treated with streptokinase, had thromboembolic complications within 4 weeks after sudden (7/25) or gradual (2/22:NS) warfarin withdrawal. The biochemical effects of warfarin withdrawal were repeatedly studied in 20 of the patients during the first 14 days following drug cessation. During the first 4 days, the levels of coagulation factors VII and IX increased more rapidly than proteins C and S. Thus, a gap was created between the factors provoking and inhibiting the coagulation process. Furthermore, plasma concentrations of fibrinopeptide A (FPA) increased, reflecting activation of the coagulation system. These laboratory findings suggest that withdrawal of warfarin creates a transient hypercoagulable state, imposing a risk of thromboembolic events in patients given anticoagulant treatment as secondary prophylaxis following myocardial infarction.

publication date

  • November 1, 1991

has subject area